Can you tell from the meds you get prescribed, what type of bipolar you have?
My psychiatrist suggested I take either Lamictal, Saphris or Seroquel and he gave me some brochures to read before i make a decision. He has never told me what type of bipolar he thinks i have he just always says "Bipolar spectrum disorder".
From those medications are you able to tell how severe or what type (1 or 2) I have?
your question is very very interesting. your pdoc will never know what type you have. people classify themselves as BP1, 2, cyclothemia, NOS etc...out of symptoms, but the latter keep changing so you will not be able to tell.
Besides in the hat of the magician there exist a few types of drugs which they give to everybody. I know for instance BP guys who take zyprexa (AP) and I know an asperger who takes it too. All the drugs they know are either: tranquilizers (mainly benzo) antidepressants, antipsychotics, anticonvulsants and the king of them all lithium. That's all any person you know suffering from anything will take one from each type, sometimes I find funny people like myself who take 3 different antipsychotics, why I don't know, nether my 2 pdocs know who prescribe them. Sometimes a pdoc in order to gather a flower from each garden he prescribes several of them. I CHALLENGE - after my 10th commemorating year of OCD and BP - that anyone knows anything. .please quote me with this.
Bipolar spectrum sounds like he might not be sure either, which might put it at NOS. Saphris and Seroquel are both in the atypical antipsychotic family, while Lamictal is in the anti-epileptic family. Lamictal is good if depression is your main issue, and it has one of the best side effect profiles of any of the mood stabilizers. It's what I'm on, and so far it seems to be working pretty well (I've gotten up to 100 mg). I haven't taken any atypicals. If he's giving you a choice, my vote is for Lamictal. Atypicals have a tendency to cause weight gain in some people, and can cause tardive dyskinesia. They are wonderful drugs for some people, and truly lifesaving, but I'd personally want to try other options first. Lamictal can cause a serious rash, and you find warnings all over the place, but it's actually pretty rare, and even less likely if you go slowly. Seroquel (and I think Saphris as well) is very sedating for a lot of people, so if that would bother you, something else might be a better first choice.
As for severity, have you ever had a full manic episode? You can find the symptoms almost any place that has info on bipolar--it's the classic high energy, not sleeping, spending lots of money, hypersexuality, delusions of grandeur, etc. for a week or more. If you have had a full manic episode, it counts as bipolar I. Everything else gets more complicated. If you google psycheducation, that website has a lot of info about bipolar spectrum disorders (some of the stuff there is controversial, so it's up to you to decide what's worth listening to).
Ya, I definitely challenge the idea that psychs know exactly what's up. All they can do is take the info you give them (aka the things you know about yourself already), try to extrapolate any info you may've missed, and put it together. Reading about different forms of bipolar will probably help you figure out which one makes the most sense based on what you've experienced.
I know bipolar people with varying symptoms on each of those. The brain is weird. Each brain and body will respond to each of those drugs differently. For instance, I'm on lithium and actually love it. But I was hesitant to try it because a friend of mine had a bad reaction to it. It's honestly impossible to tell which one will work best for you until you try. My suggestion would be to read about it, the side effects, cost, etc, and weigh the pros and cons for each.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.